From the October 20, 2005
Practitioners who work in obstetrical units may feel comfortable administering IV magnesium sulfate, which is used to treat preterm labor and preeclampsia. Yet, many errors have been reported with this medication, some fatal. In our February 12, 1997, and June 30, 1999 newsletters, we described errors in which obstetrical patients suffered respiratory arrest after receiving overdoses of magnesium sulfate. Most of these errors were due to unfamiliarity with safe dosage ranges and signs of toxicity, inadequate patient monitoring, pump programming errors, and mix-ups between magnesium sulfate and oxytocin.
More recently, a detailed account of errors with this drug was published (Simpson KR, Knox GE. Obstetrical accidents involving intravenous magnesium sulfate. Am Jour of Maternal Child Nurs. 2004;29: 161-71). In the span of a few years, the authors, who are involved in ongoing review of obstetrical accidents in the US, accumulated 52 reports of accidental overdoses of magnesium sulfate. In the article, they described 12 cases in detail, revealing common precipitating events. Examples from the article follow:
· A nurse accidentally restarted an infusion of magnesium sulfate instead of beginning a new infusion of oxytocin after a mother had delivered her baby. The magnesium sulfate infusion had been administered during preterm labor, but it remained connected at the Y-site to the patient although it had been discontinued and was no longer infusing. The oxytocin solution was connected to the patient, but the magnesium sulfate solution was actually started by mistake. The mother was found unresponsive and remains in a persistent vegetative state.
· Before transfer, a nurse accidentally replaced a mother's depleted Lactated Ringers solution with an unlabeled liter bag of magnesium sulfate prepared by another nurse for a different patient. The mother had preeclampsia, so she had an existing magnesium sulfate solution infusing when the second solution was hung. After transfer to the busy, understaffed postpartum unit, the patient was later found in respiratory arrest and developed anoxic encephalopathy.
· Due to fluid restrictions, a physician gave a verbal order for a double-strength solution of magnesium sulfate to be administered at 2 g/hour. The nurse forgot to transcribe the verbal order and did not re-label the single-strength bag to which she had added additional magnesium sulfate. The change-of-shift report was hurried due to an emergency Cesarean section. The oncoming nurse subsequently increased the rate of infusion because she was unaware the patient was receiving a double-strength solution. The patient developed signs of magnesium toxicity, but the error was discovered before further harm resulted.
· A nurse prepared a bag of magnesium sulfate (40 g/L) and began an infusion at 200 mL/hour to deliver a 4 g bolus dose (100 mL) over 30 minutes. After remaining with the patient for 20 minutes, the nurse was suddenly called away for an urgent problem. She returned 25 minutes later to find the patient had received a 6 g loading dose. The patient was flushed and nauseated, with shallow respirations and unable to move her extremities. Concerned about toxicity, the physician ordered a test of the solution, which revealed a concentration of 80 g/L. The nurse had misread the vial labels and added too much magnesium sulfate to the IV bag. The patient actually received a 12 g loading dose but subsequently recovered without permanent harm.
· A nurse retrieved two bags of Lactated Ringers from unit stock and added 40 g of magnesium sulfate to one bag. After administering a 6 g bolus dose, she started the infusion at 3 g/hour and hung a maintenance solution of Lactated Ringers at 300 mL/hour. Several hours later, the patient reported feeling flushed and nauseated. The nurse told her these symptoms were expected. A short time later, the nurse observed the patient sleeping. Later, family members found the patient breathless and pulseless. Resuscitation efforts were unsuccessful. Analysis of the solutions revealed that the maintenance solution (300 mL/hour) contained 40 g of magnesium sulfate, and the bag labeled as magnesium sulfate contained only Lactated Ringers. The admixture label had been placed on the wrong bag of Lactated Ringers.
Simpson and Knox noted that patient transfers to units with lower staffing levels and chaotic environments with changing nursing assignments were the most common factors among seven errors that resulted in death.
Safe Practice Recommendation: To reduce the risk of harm when administering magnesium sulfate to obstetrical patients, consider the following:
Premixed solutions. Nurses should not have to mix magnesium sulfate solutions. Instead, use a standard concentration of commercially available premixed solutions for bolus doses and maintenance infusions. Simpson and Knox also suggest using 20 g/500 mL premixed solutions (not 40 g/L) to reduce harm in the event of a free flow incident. Avoid using nonstandard concentrations, and administer bolus doses using separate premixed piggybacks, not from the maintenance infusion.
Label lines. Label the IV tubing near the IV pump. When infusions are started or the rate is adjusted, trace the tubing by hand from the IV bag, to the pump, and then to the patient for verification.
Protocols. Establish dosing and administration protocols and standard order sets for magnesium sulfate. Simpson and Knox also suggest standardizing the unit of measure used to prescribe magnesium sulfate (e.g., g, mEq) and to report lab values (e.g., mg/dL, mEq/L, mmol/L). Always require administration via an infusion pump, preferably a smart pump with operational dose range alerts. If the drug is discontinued, immediately remove the infusion bag and tubing from the patient's access site, pump, and IV pole to prevent later accidental infusion, and dispose of the bag properly.
Double checks. Require an independent double check of the drug, concentration, infusion rate, pump settings, line attachment, and patient before administering IV magnesium sulfate. Point-of-care bar code systems can also be used to verify the drug, strength, and patient. When transferring patients, Simpson and Knox suggest having the receiving and transferring nurse verify the drug, concentration, line attachment, and pump settings at the bedside via comparison to the original order.
Monitoring. Frequently monitor patients' vital signs, oxygen saturation, deep tendon reflexes, and level of consciousness (also fetal heart rates and maternal uterine activity if the drug is used for preterm labor). Assess patients for signs of toxicity (e.g., visual changes, somnolence, flushing, muscle paralysis, loss of patellar reflexes) or pulmonary edema and notify the physician if observed. When giving a bolus, remain at the bedside to monitor the patient continuously. Simpson and Knox suggest subsequent assessment intervals of 15 minutes for the first hour, 30 minutes for the second hour, and then hourly.
Assessing toxicity. If concerned about toxicity, lab testing may be needed. However, Simpson and Knox caution that toxic levels vary among people, so a clinical assessment is as important as serum magnesium levels. Teach patients and families the signs of toxicity to report.
Staffing ratios. Ensure that staffing patterns allow time for proper monitoring on antepartum and postpartum units.
Emergency preparedness. Establish standard procedures to respond to emergencies caused by overdoses. Simpson and Knox suggest stocking calcium gluconate on the unit with directions for use during respiratory depression.